Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Wakefield, VA

June 14, 2003Louisa County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 14, 2003, 9:21 PM EDT for Louisa County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 9:21 PM EDT (01:21 UTC)
Expired
Jun 15, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Louisa County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 150125
FFWAKQ
VAC109-150420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUISA COUNTY IN CENTRAL VIRGINIA

* UNTIL 1215 AM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LOUISA COUNTY...       
  MOVING EAST AT 20 MPH. DOPPLER RADAR ESTIMATED 2 INCHES OF RAIN IN 
  THE PAST HOUR.  AN ADDITIONAL INCH OF RAIN IS POSSIBLE BEFORE THE  
  RAIN ENDS BY 10 PM.  FLOODING WILL CONTINUE UNTIL MIDNIGHT AS      
  RAINFALL CONTINUES TO RUN OFF INTO CREEKS AND RIVERS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH       
  FLOODING INCLUDE...MINERAL...LOUISA...MELTONS...TREVILIANS AND     
  BOSWELLS TAVERN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3816 7819 3799 7825 3784 7783 3801 7778
$$

NS
2 follow-up statements
000 
WGUS71 KAKQ 150240
FFSAKQ
VAC109-150415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1035 PM EDT SAT JUN 14 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR LOUISA COUNTY...

AT 1030 PM...RADAR SHOWED A THUNDERSTORM NEAR CHARLOTTESVILLE... 
MOVING SOUTHEAST TOWARD LOUISA.  THE THUNDERSTORM WILL PROVIDE AN 
ADDITIONAL HALF INCH TO INCH OF RAIN DURING THE NEXT 
HOUR...AGGRAVATING THE FLOODING THAT IS ALREADY OCCURRING.  RADAR 
INDICATED THAT OVER 3 INCHES OF RAIN HAS ALREADY FALLEN IN PARTS OF 
LOUISA COUNTY.  LAW ENFORCEMENT REPORTS THAT MANY SECONDARY ROADS 
ARE IMPASSABLE...AND ROUTE 33...ROUTE 15 AND ROUTE 22 HAVE 
SIGNIFICANT STANDING WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

NS
&&
LAT...LON 3813 7814 3800 7827 3781 7782 3801 7777
000 
WGUS71 KAKQ 150431
FFSAKQ
VAC109-133-150515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT SUN JUN 15 2003

...THE FLASH FLOOD WARNINGS FOR LOUISA AND NORTHUMBERLAND COUNTIES 
HAVE BEEN ALLOWED TO EXPIRE...

AT 12:25 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT 
THE HEAVY RAIN THAT PROMPTED FLASH FLOODING WARNINGS HAS MOVED OUT 
OF LOUISA AND NORTHUMBERLAND COUNTIES. THEREFORE...THE FLASH FLOOD 
WARNINGS WERE ALLOWED TO EXPIRE. 

PERIODS OF RAIN WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND EASTERN 
VIRGINIA...BUT THE HEAVY RAINFALL IS OVER. NO ADDITIONAL FLASH 
FLOODING IS EXPECTED.

THE HEAVY RAIN CAUSED CLOSURE OF MANY SECONDARY ROADS SATURDAY 
EVENING IN LOUISA COUNTY. NORTHUMBERLAND COUNTY OFFICIALS DID NOT 
REPORT ANY ROAD CLOSURES DUE TO THE HEAVY RAIN.

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:20 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 14, 4:20 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EST SAT JUN 14 2003

SPC HAS SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE CWA
...HOWEVER HIGHEST CAPES AND STRONGEST SHEAR OVER NORTHERN VA INTO
MD/DE PA WHERE SVR TSTMS WATCH IS IN EFFECT UNTIL 7 PM.  WEAKER
VERTICAL SHEAR SHOULD LIMIT WIDESPREAD SVR STORMS TO THE SOUTH.

WITH PWATS ON THE ORDER OF 2 PLUS INCHES AND LI -7 HEAVY DOWNPOURS
LIKELY SIMILAR TO YESTERDAY. DEEPER CONVECTION FOCUSED TO THE NORTH
AS SHORT WAVE DROPS SOUTHEAST FROM OHVLY. LOW PRESSURE OVER NEW
ENGLAND WILL CONTINUE EAST AND MOVE OFFSHORE CAPE COD BY THIS
EVENING. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE MID
ATLANTIC AND BECOME STATIONARY OVER THE CAROLINAS ON SUNDAY. HIGH
PRESSURE WILL RETURN BRIEFLY LATE SUNDAY AND MONDAY AS WEAK LOW
PRESSURE SYSTEMS MOVE ALONG THE STATIONARY FRONT. PRECIP AT THIS
POINT WILL BE ENHANCED OVERRUNNING TYPE AND LATTER SHIFTS MAY
CONSIDER A FFA. FRONT WILL MOVE NORTH AS A WARM FRONT WEDNESDAY AND
THURSDAY AND DRAG MOISTURE FROM THE SOUTH NORTHWARD...MODELS TRENDED
WETTER THROUGH MID WEEK SO ADDED POPS TO FILL THE VOID MONDAY NIGHT
THROUGH WEDNESDAY. CONTINUED WET INTO FRIDAY BEFORE DRING OUT BEHIND
FRONT SATURDAY.

MARINE...NO CURRENT FLAGS...HOWEVER WITH INCREASING EASTERLY SWELLS
AND ONSHORE WINDS SCA EXPECTED MONDAY NIGHT INTO TUESDAY.

FCSTID = 22

SBY 68 78 61 75 / 60 40 40 30
OXB 68 73 63 70 / 60 40 40 30
ECG 74 84 70 78 / 50 50 50 40
ORF 74 80 69 75 / 50 50 50 40
PHF 73 80 67 77 / 50 50 50 40
AKQ 73 82 66 78 / 50 50 50 40
RIC 71 80 65 76 / 60 40 40 30
FVX 70 81 65 76 / 60 40 40 30

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

22
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 15 hours 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 14, 6:25 PM EDT, 2 hours 56 minutes before
VAZ075>077-142330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
625 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN NECK THROUGH 730
PM...

AT 625 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BUILDING
INTO WESTMORELAND COUNTY.  THE STORMS WERE MOVING EAST SOUTHEAST AT
25 MPH.

THE STORMS WILL AFFECT WESTMORELAND...NORTHUMBERLAND AND RICHMOND
COUNTIES THROUGH 730 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 6:58 PM EDT, 2 hours 23 minutes before
MDZ022>025-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE LOWER MARYLAND EASTERN SHORE
THROUGH 8 PM...

AT 655 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM THE SOUTHERN TIP
OF DORCHESTER COUNTY...TO JUST NORTH OF SALSBURY...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT SALISBURY THROUGH 715
PM...AND WILL REACH PRINCESS ANNE AND SNOW HILL BY 730 PM.  OCEAN
CITY WILL BEGIN TO SEE THE STORMS BY 8 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:29 PM EDT, 1 hour 52 minutes before
VAZ074-076>078-085-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING THOUGH THE NORTHERN NECK AND
MIDDLE PENINSULA...

AT 725 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM JUST
NORTH OF TAPPAHANNOCK TO JUST WEST OF LEWISETTA...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT AREAS OF
NORTHUMBERLAND...ESSEX...RICHMOND...LANCASTER AND MIDDLESEX COUNTIES
THROUGH 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:50 PM EDT, 1 hour 31 minutes before
MDZ023>025-VAZ099-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING TOWARD COASTAL MARYLAND AND
VIRGINIA...

AT 750 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCESS ANNE TO
CRISFIELD...MOVING EAST SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT
POCOMOKE CITY THROUGH 815 PM...SNOW HILL AND NEW CHURCH BY 830
PM...AND ASSATEAGUE TO WALLOPS ISLAND BEFORE 9 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:57 PM EDT, 1 hour 24 minutes before
VAZ049-063-064-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE APPROACHING LOUISA AND CAROLINE
COUNTIES...

AT 755 PM...RADAR SHOWED STRONG THUNDERSTORMS IN ORANGE AND
SPOTSYLVANIA COUNTIES...MOVING SOUTHEAST AT 25 MPH.  THE STORMS WILL
AFFECT LOUISA AND CAROLINE COUNTIES THROUGH 9 PM...AND WILL BEGIN
TO AFFECT NORTHWEST HANOVER COUNTY AFTER 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 8:48 PM EDT, 33 minutes before
VAZ049-063-064-072>075-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS FROM LOUISA TO CAROLINE COUNTIES...WILL
AFFECT AREAS NORTH OF RICHMOND THROUGH 10 PM...

AT 850 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM LOUISA
TO NORTHWEST HANOVER COUNTY...TO CAROLINE COUNTY...MOVING SOUTHEAST
AT 30 MPH.  THESE STORMS WILL TRACK THROUGH LOUISA...HANOVER AND
CAROLINE COUNTIES THROUGH 930 PM...THEN APPROACH WESTMORELAND...KING
AND QUEEN...ESSEX AND KING WILLIAM COUNTIES BY 10 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER
HOUR AND GUSTY WINDS TO 40 MPH.  PONDING OF WATER ON ROADWAYS IS
LIKELY...SO MOTORISTS SHOULD USE CAUTION.  STANDING WATER IN LOW
LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO
NOT KNOW THE DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:44 PM EDTFlash Flood WarningAKQNorthumberland91 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.